Related Experiment Video
Updated: Oct 27, 2026

Induction of Nephrotic Syndrome in Mice by Retrobulbar Injection of Doxorubicin and Prevention of Volume Retention by Sustained Release Aprotinin
Published on: May 6, 2018
Acute interstitial nephritis following treatment with anorectic agents phentermine and phendimetrazine
G S Markowitz1, A Tartini, V D D'Agati
1Department of Pathology, Columbia Presbyterian Medical Center, New York, New York 10032, USA.
Abstract:
A 47-year-old mildly obese female began a weight reduction program that included anorectic therapy with phentermine and phendimetrazine. A normal urinalysis and serum creatinine were documented at the start of therapy. After three weeks of treatment, the patient felt ill and discontinued her treatment. Subsequently she was found to have leukocyturia, a rash on her face and chest, and a rise in her serum creatinine from 0.8 mg/dl to 2.1 mg/dl. A renal biopsy confirmed the diagnosis of acute interstitial nephritis. The patient was treated with corticosteroids and her renal function returned to normal. Despite the recent withdrawal of two anorectic agents due to data linking them to severe cardiac and pulmonary disease, the appetite suppressants phentermine and phendimetrazine remain in widespread usage for the treatment of obesity. This case represents the first report of acute interstitial nephritis associated with phentermine or phendimetrazine.
Related Concept Videos
Acute Pyelonephritis I: Introduction
Nephrotic Syndrome I : Introduction
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Nephrotic Syndrome II : Assessment and Medical Management
Acute Pyelonephritis II: Diagnostic Studies and Management
Acute Kidney Injury IV: Diagnostic Studies and Prevention
